Although the cause of autoimmune hepatitis (AIH) is unknown, drugs are believed to be potential triggers in some patients. In isolated case reports, statins have been considered such triggers. Here we describe 3 patients in whom it is probable that statins initiated the development of AIH. Two men (aged 47 and 51) and one woman (aged 57) developed AIH after the initiation of statin therapy. They developed positive titers of antinuclear antibodies, antismooth muscle antibodies (1/40 to 1/160), and hypergammaglobulinemia. Features of all 3 patients met the criteria for AIH according to the International Autoimmune Hepatitis Panel. Liver biopsies in all 3 showed varying stages of fibrosis and plasma cell infiltration, compatible with AIH. The woman developed hepatitis due to statins on 2 separate occasions: the first in 1999, due to simvastatin, and the second in 2001 to 2002, due to atorvastatin, which was severe and persisted even after discontinuing medication. Similarly, in the 2 other cases, exposure to statins preceded development of AIH, which persisted despite discontinuing medications. All 3 patients responded well to prednisone and azathioprine or mycophenolate therapy. 3 similar previously reported cases are reviewed. We conclude that the 3 cases reported here and 3 similar previously reported cases, indicate that severe, ongoing AIH on rare occasions can be triggered by statins.
Departments of *Medicine
‡Molecular, Microbial and Structural Biology
†The Liver-Biliary-Pancreatic Center
§University of Connecticut Health Center, Farmington, CT 06030
∥The Department of Medicine, Indiana University School of Medicine, Indianapolis, IN 46202
Supported by the following contracts and grants from NIH, MO1 RR06192, NO1 DK 92326, RO1 DK 38825 and 14, UO1 DK065193.
Received for publication January 17, 2006; accepted March 24, 2006
Dr Abraham is deceased. Current address: Dr Siddiqui, Division of Gastroenterology and Hepatology, University of Iowa Hospitals and Clinic, Iowa City, IA.